Colorado, 2001

Hail in Colorado, September 15, 2001

September 15, 2001 · NWS PUB · 7 events in 1 county or zone

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 2:09 AM MST, 10 hours 26 minutes earlier.

Area forecast discussion, Sep 15, 2:09 AM MST, 10 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
309 AM MDT SAT SEP 15 2001

...SUPERCELL THUNDERSTORMS WITH DESTRUCTIVE HAIL POSSIBLE TODAY
ACROSS SOUTHEAST COLORADO...

...AN EXTENDED PERIOD OF SVR WX POSSIBLE THE NEXT FEW DAYS...

A WEATHER PATTERN VERY REMINISCENT OF THE JUNE 20 EVENT IN WHICH 2
VERY DAMAGING HAILSTORMS OCCURRED ACROSS SOUTHEAST COLORADO IS
POSSIBLE TODAY ACROSS SOUTHEAST COLORADO. I WILL DISCUSS MORE ABOUT
THIS POTENTIAL IN THE TODAY SECTION BELOW.

FIRST...CURRENTLY...A WEAK SURFACE LOW IS OVER SOUTHEAST COLORADO.
DEEP LOW LVL MOISTURE IS CURRENTLY OVER ALL OF THE COLORADO EASTERN
PLAINS. CORRESPONDINGLY...DEWPOINTS ARE IN THE 50S...WITH A HIGHER
TONGUE OF DEWPOINTS AROUND 60 ADVECTING IN ACROSS EAST CENTRAL
COLORADO. RADAR SHOWS A FEW SCATTERED THUNDERSTORMS ACROSS THE
AREA...AS NLDN IS INDICATING A FEW STRIKES ACROSS THE EASTERN
PLAINS. LOW CLOUDS SAT PIX IMGY WERE INDICATING QUITE A FEW LOW
CLOUDS ACROSS THE REGION...WITH MOST OF THIS ACTIVITY OVER THE NE
PLAINS. WAT VAP LOOP WAS INDICATING AN UPPER LVL LOW WAS OVER WY. A
COUPLE OF SUPERCELLS DEVELOPED YDAY IN NE CO AND A TORNADIC STORM
WAS REPORTED JUST EAST OF SE COLORADO IN SW KS.

TODAY...METEOROLOGICAL PATTERN FAVORABLE FOR A ROTATING SUPERCELL
THUNDERSTORMS WITH DESTRUCTIVE HAIL AND POSSIBLY ONE OR TWO TORNADOES
WILL BE WITH US TODAY. 06Z RUN OF THE MESOETA BY 21UTC THIS AFTERNOON
WAS INDICATING THE FOLLOWING: IN GENERAL...A 80 KNOT WNW JET WILL BE
PUNCHING ACROSS EASTERN COLORADO DURING THE LATE AFTERNOON. THIS
JET IS FCST TO BECOME MORE DIFFLUENT AS THE LATE AFTERNOON
PROGRESSES. DEEP LAYER SHEAR VECTORS...0-6 KM...ARE FCST TO RANGE
FROM 40 TO 60 KNOTS....WITH THE STRONGER VALUES ACROSS THE N PART
OF THE CWA. 500 MB FLOW IS FCST TO BE 40 KNOTS FROM ABOUT 300
DEGREES. CAPE VALUES ARE FCST TO RANGE IN THE 800 TO 1200 J/KG
RANGE ACROSS ALL OF THE AREA. LI VALUES ARE AOA -4C. 0-3 KM HELICITY
VALUES WERE FORECAST TO BE 150 J/KG...RANGING UP INTO THE 300 J/KG
VALUES (PALMER DIVIDE).

POINT SOUNDING INDICATE PRIMARILY STRAIGHT LINE HODOGRAPHS ACROSS THE
REGION (ALTHOUGH THERE IS BETTER TURNING OF THE LLVL WINDS FARTHER
EAST). IF THIS VERIFIES...WE SHOULD SEE NUMEROUS STORM SPLITS
IMMEDIATELY AFTER INITIATION. GOOD LOW LEVEL VEERING IS SEEN ON ALL
SOUNDINGS...ALTHOUGH THE STRENGTH OF THE LLVL WINDS IS NOT ALL THAT
IMPRESSIVE. I AM A BIT SUSPICIOUS THAT THE LOW LVL THERMODYNAMICS ARE
BEING UNDERDONE IN THE GRIDDED SOUNDINGS...AS CURRENT OBS INDICATE
ABUNDANT MOISTURE IS OVER THE REGION...AND I DO NOT SEE THIS MOISTURE
BEING FORCED OUT IN THE NEAR FUTURE.

AS MENTIONED ABOVE...THIS PATTERN IS VERY REMINSCENT OF JUNE 20TH OF
THIS YEAR. ON THIS DATE...NUMEROUS SUPERCELLS DEVELOPED ACROSS
EASTERN COLORADO. TWO SIGNIFICANT SUPERCELLS WENT UP...ONE OVER
WESTERN PUEBLO COUNTY (WHICH COLLAPSED ROOFS DUE TO THE HAIL...AND
ONE OVER EASTERN EL PASO COUNTY IN WHICH MILLIONS OF DOLLARS IN
DAMAGE WAS DONE IN CALHAN. THE STORM WHICH WENT OVER EL PASO COUNTY
WAS THE SAME STORM WHICH DID MILLIONS OF DOLLARS OF DAMAGE TO
DENVER INTERNATIONAL AIRPORT...AND KNOCKED OUT THE KFTG RADAR A FEW
DAYS LATER.

I CANNOT UNDERESTIMATE THAT NORTHWEST FLOW PATTERNS ARE VERY
PROFICIENT AT PRODUCING DESTRUCTIVE HAILSTORMS OVER THE EASTERN
PLAINS OF COLORADO...ESPECIALLY ALONG AND NEAR THE I-25 CORRIDOR. THE
REASON FOR THIS IS QUITE SIMPLE...SUPERCELLS TYPICALLY MOVE TO THE
RIGHT OF THE MEAN FLOW...IF THE FLOW IS FROM THE NW...THEN THE STORMS
WILL MOVE IN A SOUTHERLY DIRECTION. SINCE STORMS NORMALLY INITIATE
ALONG THE EAST FACING SLOPES OF THE MTNS...THESE STORMS WILL THEN
MOVE SOUTH...GENERALLY ALONG THE I-25 CORRIDOR...AND IN COLORADO...
THIS IS WHERE A MAJORITY OF THE PEOPLE LIVE.

WITH THIS ALL SAID...THERE IS ONE METEOROLOGICAL CONDITION WHICH
COULD PREVENT STORMS FROM GOING TODAY...AND THAT IS THE CLOUDS. IF
IT REMAINS OVERCAST AND COOL TODAY...THEN THERE MAY NOT BE ENOUGH
CAPE TO GET THINGS GOING. ON THE OTHER HAND...LATEST RESEARCH FROM
THE SEVERE WEATHER COMMUNITY INDICATE TORNADOES ARE MORE LIKELY
WHEN THE LLVLS ARE VERY MOIST...WHAT THIS MEANS IS A STORM IS LIKELY
TO PRODUCE STRONG LLVL ROTATION IF THE T/TD SPREAD IS VERY LOW (EX...
68/57 THEN IF IT WERE 88/60. LOW LVL BOUNDARIES ARE ALSO VERY
IMPORTANT (THE TORNADO OUTBREAK OF MAY 28/29 ALL WERE ASSOCIATED
WITH BOUNDARIES AND VERY MOIST LOW LEVEL AIR (THE TORNADOES WHICH
STRUCK ELLICOTT DEVELOPED IN AN AIRMASS IN WHICH THE TEMPERATURE
WAS (ONLY) 66 DEGREES AND THE DWPT WAS 54 DEGREES)). IN OTHER
WORDS...A STORM WHICH DEVELOPS IN A RATHER COOL MOIST HIGHLY
SHEARED LOW LEVEL ENVIRONMENT HAS A HIGHER PROBABILITY OF PRODUCING A
TORNADO THEN ONE THAT DEVELOPS IN AN ENVIRONMENT IN WHICH THE LOW
LEVELS ARE DRIER.

GOTO:

   HTTP://MRD3.NSSL.UCAR.EDU/ERAS/WWW/SSR/INDEX.HTM

IF YOU WANT TO READ AN EXCELLENT SUMMARY OF SEVERE ROTATING STORMS.
(NOTE: THE ADDRESS ABOVE I BELIEVE IS CASE SENSITIVE...ALL LETERS IN
SMALL LETTERS EXCEPT THE SSR WHICH ARE IN CAPS.)

MOVING ON...SUNDAY ALSO LOOKS BUSY ALTHOUGH I DID NOT LOOK INTO IT
AS MUCH AS TODAY. SPC HAS A SLIGHT RISK FOR ALL OF SOUTHEAST
COLORADO TOMORROW SO IT COULD POTENTIALLY BE BUSY AGAIN. THE NEXT
SYSTEM MOVES IN TO THE AREA DURING MONDAY AND TUESDAY...AND WE WILL
AGAIN SEE ANOTHER ROUND OF STORMS.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Sep 15, 10:30 AM MST, 2 hours 5 minutes before
COZ058>081-151830-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT SEP 15 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR A FEW SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEAST
COLORADO...

EASTERLY LOW LEVEL UPSLOPE FLOW IS CURRENTLY PROVIDING AMPLE LOW
MOISTURE TO ALL OF SOUTHEASTERN COLORADO THIS AFTERNOON. IN
ADDITION...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL BRUSH
ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. HOWEVER...CLOUDS
ACROSS NORTHEASTERN COLORADO...AND WESTERN KANSAS...CONTINUE TO MOVE
SOUTH AND WEST...AND ARE CURRENTLY COVERING MUCH OF THE SOUTHEASTERN
COLORADO PLAINS. IN ADDITION...DRIER WESTERLY FLOW ALOFT IS ALSO
MOVING INTO SOUTHERN COLORADO AT THIS TIME.

CLOUDS ACROSS SOUTHEASTERN COLORADO ARE NOT EXPECTED TO MOVE MUCH
FURTHER WEST THAN ACROSS EASTERN EL PASO...PUEBLO AND LAS ANIMAS
COUNTIES...ALLOWING FOR THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON ACROSS THE EASTERN MOUNTAINS AND THE I-25 CORRIDOR. THIS
WILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP AFTER 3 PM MDT ACROSS THE PIKES PEAK REGION AND PALMER
DIVIDE...AND BY 2 PM ACROSS THE SANGRE DE CRISTO AND WET MOUNTAINS.
ONE OR TWO OF THESE STORMS COULD BE SEVERE...LATE THIS AFTERNOON AND
EARLY THIS EVENING...WITH LARGE HAIL TO ONE INCH IN DIAMETER...AND
GUSTY WINDS GREATER THAN 58 MPH THE PRIMARY THREATS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.

CLOUDS ACROSS THE REST OF SOUTHEASTERN COLORADO ARE EXPECTED TO
DISSIPATE SOMEWHAT LATER THIS AFTERNOON...ALLOWING FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. ONE OR TWO
OF THESE STORMS ALSO COULD BECOME SEVERE THROUGH THE EARLY EVENING...
WITH LARGE HAIL AND GUSTY WINDS POSSIBLE. LOCALLY HEAVY RAINS WILL
ALSO BE POSSIBLE.

ACROSS THE REST OF SOUTH CENTRAL COLORADO...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS.

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, El Paso

When
September 15, 12:35 PM MST to 12:40 PM MST
Where
El Paso County, Peyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.483

Hail, El Paso

When
September 15, 1:43 PM MST to 1:48 PM MST
Where
El Paso County, 2 mi SW of Yoder
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -104.250

Hail, El Paso

When
September 15, 1:54 PM MST to 1:59 PM MST
Where
El Paso County, 5 mi S of Yoder
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -104.217

Hail, El Paso

When
September 15, 2:10 PM MST to 2:15 PM MST
Where
El Paso County, 2 mi N of Ellicott
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.383

Hail, El Paso

When
September 15, 2:23 PM MST to 2:28 PM MST
Where
El Paso County, Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.383

Hail, El Paso

When
September 15, 3:25 PM MST to 3:30 PM MST
Where
El Paso County, Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

Hail, El Paso

When
September 15, 4:07 PM MST to 4:12 PM MST
Where
El Paso County, 13 mi ESE of Security
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -104.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266259, 5266260, 5266261, 5266262, 5266263, 5266264, 5266265.